Wisconsin, 2009

Drought in Wisconsin, March 1 to 3, 2009

March 1 to 3, 2009 · NWS GRB · 2 events in 2 counties and zones

A winter storm in late February brought significant snowfall to east-central Wisconsin. Precipitation from the storm was enough to cause drought conditions to be reclassified from severe (D2) to moderate drought (D1) in Waupaca County and Outagamie County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A winter storm in late February brought significant snowfall to east-central Wisconsin. Precipitation from the storm was enough to cause drought conditions to be reclassified from severe (D2) to moderate drought (D1) in Waupaca County and Outagamie County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Feb 28, 3:42 PM CST, 8 hours 18 minutes earlier.

Area forecast discussion, Feb 28, 3:42 PM CST, 8 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
342 PM CST SAT FEB 28 2009

.SHORT TERM...TONIGHT AND SUNDAY. COLD FRONT OVER MINNESOTA
ARROWHEAD AT 21Z THIS AFTERNOON WILL MOVE ACROSS THE AREA TONIGHT
AND REINFORCE THE COLD AIR ACROSS WISCONSIN. THE AIR IS VERY DRY...SO
EXPECT A DRY FRONTAL PASSAGE WITH ONLY SCATTERED LAKE EFFECT
FLURRIES FROM A LARGELY ICE COVERED LAKE SUPERIOR. WIND CHILLS
WILL GET CLOSE TO ADVISORY CRITERIA BUT THINK THEY WILL BE JUST
SHORT IN MOST PLACES. SUNNY AND COLD WEATHER EXPECTED SUNDAY
WITH SOME LAKE EFFECT SNOW SHOWERS OR FLURRIES ALONG THE LAKE
MICHIGAN SHORE. WINDS HAVE LITTLE ONSHORE COMPONENT SO DO NOT
EXPECT MUCH HERE. BETTER CHANCE IN SOUTHEAST WISCONSIN...NORTHEAST
ILLINOIS AND NORTHWEST INDIANA.

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY.

MEDIUM RANGE MODELS CONTINUE TO SHOW DECENT AGREEMENT WITH THE UPPER
AIR PATTERN EVOLUTION THROUGH THE END OF NEXT WEEK...WITH A GRADUAL
PROGRESSION OF A TROUGH-RIDGE-TROUGH SYSTEM ACROSS NORTH AMERICA.
HOWEVER...SIGNIFICANT DETAIL DIFFERENCES REMAIN STARTING ABOUT
WEDNESDAY WITH TIMING OF THE RETURN FLOW/WAA PRECIP CHANCES...AND
CONTINUING ON THROUGH THE END OF THE WORK WEEK WITH A SYSTEM
EJECTING OUT OF THE WESTERN TROUGH TO IMPACT THE GREAT LAKES.  THE
GFS IS QUICKER WITH THIS PATTERN EVOLUTION THAN THE ECMWF...AND
CLUSTERING OF THE OTHER OPERATIONAL MODELS SUGGEST A BLEND WILL
SUFFICE.

SUNDAY NIGHT...HIGH PRESSURE WILL BE OVERHEAD WITH A LIGHT NORTH
WIND TURNING A LITTLE MORE EASTERLY OVERNIGHT.  AS THIS
OCCURS...AMPLE INSTABILITY OVER NORTHERN LAKE MICHIGAN SHOULD
PROMOTE SOME SORT OF MID-LAKE BAND WHICH WILL DRIFT TOWARDS THE
SHORELINE OF WISCONSIN.  ALTHOUGH NOT QUITE AS EASTERLY AS THE
MODELS PORTRAYED YESTERDAY...STILL BELIEVE THAT SOME FLURRIES OR
LIGHT SNOW SHOWERS WILL MOVE CLOSE TO THE KEWAUNEE AND MANITOWOC
COUNTIES OVERNIGHT WITH AN EXTRA PUSH BY THE DRAINAGE FLOW OFF THE
NORTHERN LOWER MICHIGAN PLATEAU.  OTHERWISE...A SHORTWAVE WILL BE
DROPPING SOUTH OVER WESTERN ONTARIO WHICH WILL SETUP A MID-LEVEL
FGEN BAND ACROSS MINNESOTA INTO WESTERN WISCONSIN...SO MAY SEE SOME
CLOUDS INCREASE ACROSS THE WEST LATE.  WITH GOOD RADIATIONAL COOLING
THROUGH THE NIGHT...WENT BELOW GUIDANCE WITH TEMPS...AND WOULDNT BE
SURPRISE TO SEE SOME OF THE COLDER SPOTS FALL INTO THE NEG TEENS.

MONDAY INTO MONDAY NIGHT...WITH HIGH PRESSURE DIRECTLY
OVERHEAD...MODELS BRING IN A REINFORCING SHORTWAVE QUICKER THAN THEY
DID YESTERDAY.  THE END RESULT IS LESS LOW LEVEL TROUGHING THAN
YESTERDAY AND NEXT TO NOTHING IN THE WAY OF QPF DUE TO MORE LOW
LEVEL DRY AIR AND STABILITY.  EVEN THE SREF FOUND IT DIFFICULT TO
BRING IN POPS GREATER THAN 10 PCT.  INSTEAD...THE MODELS TRY TO
DEVELOP THIS MID-LEVEL FGEN BAND ACROSS MINNESOTA AND WESTERN
WISCONSIN.  PERHAPS THERE COULD BE A FEW FLURRIES COULD REACH THE
FAR SW FORECAST AREA...BUT NOT EVEN CONFIDENT IN THAT ANYMORE.  HATE
TO FLIP FLOP...BUT THE DATA JUST DOESNT SUPPORT POPS LIKE IT HAS THE
PAST COUPLE DAYS SO WILL YANK EM OUT.  HIGH PRESSURE WILL REMAIN IN
PLACE MONDAY NIGHT AND ASSUMING CLOUDS DONT HANG AROUND...TEMPS WILL
HAVE ANOTHER OPPORTUNITY TO TANK.  WILL CUT LOWS SEVERAL DEGREES.

TUESDAY THROUGH SATURDAY...HIGH PRESSURE IN PLACE INITIALLY ON
TUESDAY WITH ABUNDANT DRY AIR THROUGH THE COLUMN.  WITH A LIGHT WIND
REGIME PRESENT...FEEL COMFORTABLE REMOVING SMALL PRECIP CHANCES
ACROSS THE NORTH.  TIMING DIFFERENCES ALREADY MAKE THEIR APPEARANCE
BY TUESDAY NIGHT...AS THE 06Z GFS INCREASES MOISTURE ADVECTION AND
SPITS OUT LIGHT PRECIP BY 12Z WED.  STILL THINK THIS IS ON THE FAST
SIDE...SO WILL KEEP TUES NIGHT DRY...BUT HAVE SLIGHTLY MORE CLOUDS
ACROSS THE SW.  AIRMASS CHANGE WILL OCCUR ON WEDNESDAY WHEN THE LOW
LEVEL RIDGE AXIS SHIFTS TO THE EAST AND RETURN FLOW BRINGS A
DEWPOINT PUSH INTO THE REGION.  AGAIN...THE GFS SPITS OUT LIGHT QPF
ON WEDNESDAY WHILE THE ECMWF IS DRY.  WILL HANG ON TO THE DRY
FORECAST FOR NOW...SINCE ITS DIFFICULT TO TELL HOW MUCH MOISTURE
WILL ACTUALLY BE PRESENT (THE RECEDING AIRMASS IS VERY DRY). RETURN
FLOW INCREASES WEDNESDAY NIGHT INTO THURSDAY AS A WARM FRONT LIFTS
TO THE NORTHEAST.  WILL RELUCTANTLY ADD POPS WEDNESDAY NIGHT AND
INCREASE PRECIP CHANCES ON THURSDAY AS WARM AIR OVERSPREADS THE
REGION GIVING US MIXED PRECIP CHANCES.  LOW PRESSURE AS A RESULT OF
ENERGY EJECTING OUT OF THE WESTERN TROUGH WILL PASS ACROSS THE GREAT
LAKES THURSDAY NIGHT WITH PRECIP CHANCES CONTINUING.  ENOUGH WARM
AIR SHOULD INVADE THE REGION FOR AT LEAST A MIX TO TAKE PLACE IF NOT
ALL RAIN FOR SOME AREAS.  WITH A FASTER EVOLUTION...WILL START
TRIMMING POPS OUT ON FRIDAY AND LEAVE A DRY START TO THE WEEKEND.
HOWEVER...WILL HAVE SW FLOW IN PLACE AND IT WONT TAKE MUCH OF A
RIPPLE IN THE FLOW FOR PRECIP CHANCES TO RETURN.
&&

.AVIATION...VFR WEATHER EXPECTED TONIGHT THROUGH SUNDAY WITH
EXCEPTION OF PLACES NEAR LAKES SUPERIOR AND MICHIGAN WHERE THERE
MAY BE SOME MVFR CIGS AND SNOW FLURRIES. MTW AND LNL MOST LIKELY
TO SEE THIS.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

RDM/MPC
Hazardous weather outlook, Feb 28, 4:15 AM CST, 19 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
415 AM CST SAT FEB 28 2009

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011015-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
415 AM CST SAT FEB 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LMZ521-522-541>543-011015-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
415 AM CST SAT FEB 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Outagamie

When
March 1, 12:00 AM CST to March 3, 7:00 AM CST
Where
Outagamie forecast zone
Reported by
Other Federal Agency
Coordinates
44.416, -88.465 (the zone’s center; the record gives no point)

Drought, Waupaca

When
March 1, 12:00 AM CST to March 3, 7:00 AM CST
Where
Waupaca forecast zone
Reported by
Other Federal Agency
Coordinates
44.470, -88.965 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2009Every state in 2009This day in weather historyWarnings in Wisconsin, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161108, 161109.